Maryland, 2013Damaging Winds in Maryland, September 12, 2013
September 12, 2013 · NWS LWX · 12 events in 4 counties and zones
A cold front moved through the region and a surface trough was located near the I-95 corridor. Southerly flow ahead of the cold front brought warm and humid conditions to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- $8,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region and a surface trough was located near the I-95 corridor. Southerly flow ahead of the cold front brought warm and humid conditions to the area. This led to instability and showers and thunderstorms formed near the pressure trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 12, 8:44 AM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Sep 12, 8:44 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
944 AM EDT THU SEP 12 2013
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY...MOVING
THROUGH DURING THE LATE AFTERNOON AND EVENING. CANADIAN HIGH
PRESSURE WILL BUILD INTO THE AREA LATE IN THE WEEK AND INTO THE
WEEKEND. A WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH ON MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CURRENT ANALYSIS SHOWS A PRESSURE TROUGH OVER NORTH-CENTRAL
MARYLAND INTO THE POTOMAC HIGHLANDS THIS MORNING. A POTENT UPPER-
LEVEL TROUGH IS DIGGING THROUGH THE GREAT LAKES ALONG WITH ITS
ASSOCIATED COLD FRONT. UPPER-LEVEL LOW PRESSURE REMAINS ALONG THE
SOUTHEAST COAST AND WEAK UPPER-LEVEL HIGH PRESSURE IS LOCATED OVER
OUR AREA.
A SOUTHERLY FLOW AHEAD OF THE COLD FRONT WILL CAUSE MORE HOT AND
HUMID CONDITIONS TODAY. MAX TEMPS WILL RANGE FROM THE UPPER 70S IN
THE MOUNTAINS TO THE UPPER 80S AND LOWER 90S ACROSS MOST OTHER
LOCATIONS.
A FEW SHOWERS HAVE ALREADY DEVELOPED ALONG THE PRESSURE TROUGH
THIS MORNING...BUT THE STRONGEST ACTIVITY SHOULD REMAIN TO OUR
NORTH ACROSS PENNSYLVANIA WHERE FORCING ALONG THE TROUGH IS A BIT
STRONGER. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS LOCATED
AHEAD OF THE COLD FRONT MOVING THROUGH THE OHIO VALLEY. THIS
ACTIVITY SHOULD MOVE INTO THE ALLEGHENY AND POTOMAC HIGHLANDS
EARLY THIS AFTERNOON BEFORE MOVING TOWARD THE I-95 CORRIDOR LATE
THIS AFTERNOON INTO THIS EVENING. THIS ACTIVITY WILL OUTRUN ITS
UPPER-LEVEL SUPPORT AND THE SURFACE COLD FRONT AS WELL.
HOWEVER...IT WILL BE MOVING THROUGH DURING PEAK HEATING. HOT AND
HUMID CONDITIONS AHEAD OF THE COLD FRONT WILL LEAD TO AN UNSTABLE
ATMOSPHERE. MODIFIED 12Z KIAD SOUNDING SHOWS AROUND 2000 J/KG OF
MLCAPE. A UNIDIRECTIONAL FLOW ALOFT ALONG WITH THE INSTABILITY
WILL POSE A THREAT FOR LOCALLY DAMAGING WIND GUSTS IN ANY
THUNDERSTORMS THAT DO DEVELOP. THUNDERSTORMS MAY ALSO CONTAIN HAIL
AND HEAVY RAINFALL.
THE COLD FRONT WILL PASS THROUGH THE AREA TONIGHT. ANY LEFTOVER
CONVECTION MAINLY NEAR AND EAST OF I-95 WILL DISSIPATE AS DRIER
AIR MOVES IN BEHIND THE FRONT OVERNIGHT. NOTICEABLY COOLER AND
MORE COMFORTABLE CONDITIONS ARE EXPECTED OVERNIGHT.
&&
.SHORT TERM /FRIDAY/...
AFTER THE COLD FRONT SWINGS THRU THE AREA LATE TONIGHT AND OFF THE
COAST. A WAVE OF "FALL" WILL SWEEP ACROSS THE REGION AS DEWPOINTS
WILL GO FROM THE 70S THU AFTN TO BARELY ABOVE 50 ON FRI AFTN. THIS
WILL NOT ONLY BE NOTICEABLE IN TERMS OF MUCH LOWER HUMIDITIES...BUT
COOL/DRY NWLY WINDS WILL MAKE THE TEMPS IN THE 70S FEEL EVEN A FEW
DEGREES LOWER THAN THE AMBIENT VALUES.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER TROUGH LIFTS NORTHEAST FRIDAY NIGHT INTO SATURDAY...WITH A
REINFORCING SHOT OF DRIER AIR PUSHING INTO THE AREA AS CANADIAN HIGH
PRESSURE BUILDS IN. EXPECT PLENTY OF SUNSHINE ON SATURDAY...BUT
MAXIMA WILL ONLY CLIMB INTO THE UPPER 60S TO LOWER 70S...COOLER OVER
THE RIDGES.
SATURDAY NIGHT WILL LIKELY BE THE COOLEST NIGHT OF THE STRETCH DUE
TO FAVORABLE RADIATIONAL COOLING WITH CALM WINDS...CLEAR SKIES AND
HIGH PRESSURE CENTERED OVERHEAD. HIGH PRESSURE MOVES OFFSHORE ON
SUNDAY WITH A RETURN FLOW DEVELOPING WHICH WILL START TO MODERATE
TEMPERATURES CLOSER TO CLIMO.
COLD FRONT IS FORECAST TO DROP SOUTHWARD ON MONDAY. ECMWF IS A
LITTLE FASTER THAN THE GFS. BOTH MODELS GENERATE LOW QPF BUT GIVEN
LACK OF MOISTURE AND WEAK CONVERGENCE CONTINUE TO KEEP A DRY
FORECAST. ANOTHER AREA OF HIGH PRESSURE IS FORECAST TO BUILD IN
BEHIND THE FRONT FOR THE MIDDLE OF NEXT WEEK.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED MOST OF THE TIME THROUGH TONIGHT. A
COLD FRONT WILL PASS THROUGH THE TERMINALS TONIGHT. WINDS WILL
SHIFT TO THE NORTHWEST BEHIND THE FRONT WITH GUSTS AROUND 15
KNOTS. SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE
BOUNDARY...MAINLY THIS AFTERNOON AND EVENING. BRIEF PERIODS OF
SUBVFR CONDITIONS ARE POSSIBLE ALONG WITH THE POTENTIAL FOR GUSTY
WINDS.
HIGH PRESSURE WILL APPROACH THE TERMINALS FRIDAY...BUT NORTHWEST
WINDS WILL GUST AROUND 20 TO 25 KNOTS.
HIGH PRESSURE BUILDS OVERHEAD FOR THE WEEKEND WITH NO SIGNIFICANT
WEATHER EXPECTED. A COLD FRONT IS EXPECTED TO MOVE THROUGH ON
MONDAY...BUT MAY PRODUCE LITTLE OR NO PRECIP AS IT MOVES THROUGH.
&&
.MARINE...
A COLD FRONT WILL APPROACH THE WATERS TODAY BEFORE PASSING THROUGH
TONIGHT. SOUTHWEST WINDS ARE EXPECTED AHEAD OF THE FRONT AND WINDS
WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT. WIND GUSTS THIS
AFTERNOON MAY BE CLOSE TO SCA CRITERIA...BUT NOT HEADLINE HAS BEEN
ISSUED AT THIS TIME DUE TO THE RELATIVELY COOLER WATERS. A
PRESSURE SURGE IS EXPECTED BEHIND THE FRONT TONIGHT. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER. WIND GUSTS WILL BE CLOSE TO SCA CRITERIA
ACROSS THE UPPER TIDAL POTOMAC AS WELL.
NORTHWEST WINDS WILL CONTINUE BEHIND THE FRONT FRIDAY. COLD
ADVECTION ALONG WITH A DEEP MIXING LAYER WILL ALLOW FOR WIND GUSTS
AROUND 20 TO 25 KNOTS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
WATERS.
NORTHERLY SURGE IS EXPECTED TO OCCUR DOWN THE BAY FRIDAY NIGHT WHICH
EVENTUALLY WILL REQUIRE A SCA EXTENSION. SCA WINDS MAY CONTINUE INTO
SATURDAY MORNING BEFORE WINDS DIMINISH FOR THE REST OF THE WEEKEND
AS HIGH PRESSURE BUILDS IN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 PM EDT FRIDAY
FOR ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT FRIDAY FOR ANZ535-
536.
&&
UPDATE...LASORSA
PREVIOUS DISCUSSION...GMS/BPPHazardous weather outlook, Sep 12, 9:53 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1053 AM EDT THU SEP 12 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1053 AM EDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL
THIS AFTERNOON AND EVENING.
A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE LOWER TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT ON FRIDAY OVER THE TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. THE SMALL CRAFT
ADVISORY MAY NEED TO BE EXTENDED INTO FRIDAY NIGHT AND SATURDAY
MORNING OVER A PORTION OF THE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1053 AM EDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL
THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Baltimore
- When
- September 12, 12:24 PM EST
- Where
- Baltimore County, 0.25 mi E of Lutz Hill
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.321, -76.515
There were several trees down in the 8000 Block of Philadelphia Road.
Thunderstorm Wind, Anne Arundel
- When
- September 12, 1:36 PM EST
- Where
- Anne Arundel County, 0.98 mi SSW of Earleigh Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.087, -76.556
There were trees down on Whites Road in Severna Park.
Thunderstorm Wind, Anne Arundel
- When
- September 12, 1:36 PM EST
- Where
- Anne Arundel County, 0.61 mi SE of Pasadena
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.094, -76.561
There were trees down near the intersection of Cypress Ridge Drive and Governor Ritchie Highway.
Thunderstorm Wind, Anne Arundel
- When
- September 12, 1:38 PM EST
- Where
- Anne Arundel County, 0.62 mi SW of Revell
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 39.064, -76.539
A five inch in diameter tree was reported uprooted blocking Baltimore Annapolis Boulevard at Address 802.
Thunderstorm Wind, Montgomery
- When
- September 12, 3:00 PM EST
- Where
- Montgomery County, 0.23 mi WNW of Rockville
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.081, -77.154
There were multiple reports of trees and wires down in Rockville.
Thunderstorm Wind, Montgomery
- When
- September 12, 3:04 PM EST
- Where
- Montgomery County, 1.49 mi ENE of Hunting Hill
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Broadcast Media
- Coordinates
- 39.108, -77.194
There was a tree reported down blocking Omega Drive.
Thunderstorm Wind, Montgomery
- When
- September 12, 3:30 PM EST
- Where
- Montgomery County, 1.26 mi ENE of Potomac
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.026, -77.198
There were multiple reports of trees down on wires and houses on Potomac.
Thunderstorm Wind, Montgomery
- When
- September 12, 3:43 PM EST
- Where
- Montgomery County, 0.74 mi ENE of Woodhaven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.006, -77.118
Wires were reported down at the intersection of Johnson Avenue and Burley Drive.
Thunderstorm Wind, Montgomery
- When
- September 12, 3:43 PM EST
- Where
- Montgomery County, 0.16 mi SE of Parkwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.018, -77.078
Wires were reported down at the intersection of Connecticut Ave and Franklin Street.
Thunderstorm Wind, Montgomery
- When
- September 12, 3:43 PM EST
- Where
- Montgomery County, 0.87 mi NE of Bethesda
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.977, -77.107
There were trees reported down near the intersection of Bradley Boulevard and Goldsboro Road.
Thunderstorm Wind, Carroll
- When
- September 12, 3:47 PM EST
- Where
- Carroll County, 0.46 mi NNE of Carrollton
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.556, -76.918
There was a tree down near the intersection of Reese Road and Carrollton Road.
Thunderstorm Wind, Montgomery
- When
- September 12, 3:52 PM EST
- Where
- Montgomery County, 0.33 mi SSW of Kensington Estates
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.026, -77.073
There were multiple reports of trees down and some were on wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 12 to 13, 2013$10 million · 5 events
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Damaging Winds in Pennsylvania, September 12, 2013$296,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
- Flash Flood in Maine, September 12, 2013$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477115, 477116, 477117, 477118, 477119, 477120, 477121, 477122, 477123, 477124, 477127, 477126.